Tennessee, 2021

Tornado and Flash Flood in Tennessee, May 3, 2021

May 3, 2021 · NWS OHX · 3 events in 3 counties and zones

Scattered showers and thunderstorms affected Middle Tennessee during the morning hours on May 3rd. Isolated flash flooding occurred in Maury and Williamson Counties, and a small, brief EF-0 tornado touched down in Coffee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms affected Middle Tennessee during the morning hours on May 3rd. Isolated flash flooding occurred in Maury and Williamson Counties, and a small, brief EF-0 tornado touched down in Coffee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 3, 5:24 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, May 3, 5:24 AM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
624 AM CDT Mon May 3 2021

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

TODAY...Considerable activity is still ongoing across Middle
Tennessee. Presently, an upper trough is working its way across
the region that is providing the energy for these cells during the
next several hours. However, look for the activity to diminish by
late morning and through the afternoon as weak surface and upper
ridging develops across Middle Tennessee and drier air fills in
behind the departing shortwave.

TONIGHT...Storm chances will increase as a surface boundary comes
together to our immediate west. By 06Z, the NAM forecast sounding
for BNA shows considerable instability (SBCAPE >2700 J/KG, Lifted
Index of -9) and also moderate LLWS (0-3 km SRH of 238). Mid-level
lapse rates >8.0 C/km can also be expected. However, one possible
inhibitor could be an elevated inversion that may cap off some of
these updrafts, especially after we lose the surface heating. The
SPC does have nearly all of Middle Tennessee under a marginal or
slight risk of severe storms through 12Z.

TUESDAY...This is our best opportunity for severe storms. The
slow-moving surface boundary will keep Middle Tennessee under a
warm, moist and unstable air mass. The SPC has drawn an enhanced
risk across areas generally south of I-40, with a slight risk over
the remainder of the mid state. This environment appears able to
support supercell development owing to pronounced wind shear, and
steep lapse rates will definitely increase the potential for
large hail.

TUESDAY NIGHT...The severe potential will extend into the evening
as the surface boundary finally inches its way across Middle
Tennessee with the upper trough following shortly thereafter. Look
for considerable drying after 06Z, with our rain and storm chances
dropping off accordingly.

WEDNESDAY THROUGH SUNDAY...Markedly cooler air will replace the
pre-frontal air mass beginning on Wednesday. The remainder of the
week looks to be rain-free, with the possible exception of a few
showers mainly north of I-40 on Thursday afternoon as we get
clipped by a fast-moving shortwave. Look for temperatures to
rebound by Saturday. A low pressure system will bring our next
chance of rain Saturday night and Sunday.

&&

.AVIATION...
12Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A large area of showers with a few imbedded
thunderstorms is moving across Middle Tennessee this morning.
Expect VSBY's to be periodically reduced with ceilings dropping to
MVFR during showers. (CKV looks to be out of the rain area.)
The activity will diminish by late morning with ceilings
improving for a time this afternoon. Winds will also increase from
the SSW as the showers diminish. Another round of storms will
develop overnight.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........08
Hazardous weather outlook, May 3, 4:00 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Mon May 3 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-041000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Mon May 3 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Some severe storms are possible early this morning and again tonight
across Middle Tennessee, mainly after midnight. Main threats are
damaging winds and large hail. An isolated tornado cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of showers and thunderstorms is expected on Tuesday in
the late morning and afternoon hours. Some severe storms are
possible with damaging winds and large hail the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

08

In the hours before

Special weather statement, May 3, 3:25 AM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
425 AM CDT Mon May 3 2021

TNZ058-060-094-095-031000-
Lawrence TN-Lewis TN-Maury TN-Giles TN-
425 AM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS...NORTHERN
LAWRENCE...SOUTHWESTERN MAURY AND NORTHWESTERN GILES COUNTIES UNTIL
500 AM CDT...

At 424 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Summertown, or 12 miles northwest of Lawrenceburg,
moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mount Pleasant, Summertown, Henryville and Hampshire.

LAT...LON 3541 8758 3566 8720 3543 8703 3530 8749
TIME...MOT...LOC 0924Z 239DEG 29KT 3538 8747

Shamburger
Special weather statement, May 3, 3:41 AM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
441 AM CDT Mon May 3 2021

TNZ059-060-031015-
Williamson TN-Maury TN-
441 AM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MAURY AND
SOUTHEASTERN WILLIAMSON COUNTIES UNTIL 515 AM CDT...

At 440 AM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Franklin, Columbia, Brentwood, Spring Hill, Nolensville, Thompson's
Station and Triune.

This includes the following highways...
 Interstate 65 between mile markers 48 and 64.
 Interstate 840 between mile markers 27 and 45.

LAT...LON 3564 8697 3572 8704 3600 8670 3597 8662
      3591 8663 3587 8662 3585 8660 3584 8660
      3583 8663 3582 8661 3581 8662 3581 8661
      3579 8661 3579 8666 3577 8666 3577 8668
      3575 8668 3575 8670 3574 8670
TIME...MOT...LOC 0940Z 235DEG 34KT 3571 8694

Shamburger
Special weather statement, May 3, 4:12 AM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
512 AM CDT Mon May 3 2021

TNZ027-028-062-031045-
Rutherford TN-Davidson TN-Wilson TN-
512 AM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON...
NORTHWESTERN RUTHERFORD AND CENTRAL WILSON COUNTIES UNTIL 545 AM
CDT...

At 512 AM CDT, Doppler radar was tracking a strong thunderstorm over
La Vergne, or 12 miles northwest of Murfreesboro, moving northeast at
35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lebanon, Smyrna, La Vergne, Mount Juliet, Watertown, Rural Hill,
Belinda City, Cedars Of Lebanon State Park and Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 228 and 239.
 Interstate 24 between mile markers 61 and 70.
 Interstate 840 between mile markers 60 and 76.

LAT...LON 3592 8656 3602 8667 3626 8637 3610 8615
TIME...MOT...LOC 1012Z 230DEG 32KT 3600 8655

Shamburger
Special weather statement, May 3, 5:31 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
631 AM CDT Mon May 3 2021

TNZ058-060-094-095-031200-
Lawrence TN-Lewis TN-Maury TN-Giles TN-
631 AM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS...NORTHEASTERN
LAWRENCE...SOUTHWESTERN MAURY AND NORTHWESTERN GILES COUNTIES UNTIL
700 AM CDT...

At 631 AM CDT, Doppler radar was tracking a strong thunderstorm near
Summertown, or 11 miles southeast of Hohenwald, moving east at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Columbia, Mount Pleasant, Summertown and Henryville.

LAT...LON 3532 8744 3550 8751 3565 8705 3542 8697
TIME...MOT...LOC 1131Z 250DEG 38KT 3545 8739

Shamburger

The radar

The Nashville radar (KOHX), 61 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood, 1 tornado. Local standard time, as filed.

Flash Flood, Williamson

When
May 3, 8:00 AM CST
Where
Williamson County, 1.27 mi S of Thompsons Station to 2.07 mi SSW of Thompsons Station
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.782, -86.921

Several reports of roads flooded and closed across Williamson County including Spring Hill.

Flood, Maury

When
May 3, 8:00 AM CST
Where
Maury County, 0.68 mi SSE of Spring Hill to 0.37 mi NNW of Kedron
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.740, -86.927

Flooding was reported on Kedron Road in Spring Hill.

Tornado, Coffee

When
May 3, 10:42 AM CST to 10:44 AM CST
Where
Coffee County, 1.69 mi NNW of Fredonia to 1.81 mi N of Fredonia
Rating
EF0
Path length
0.83 mi
Path width
50 yd
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.552, -86.132

A brief EF-0 tornado touched down along Boynton Valley Road in the Fredonia community and moved northeast, blowing down numerous trees and causing minor damage to 2 homes. The tornado path was also clearly visible in an adjacent corn field. The tornado blew down additional trees that fell across and blocked Fredonia Road before it lifted. Numerous residents in the area witnessed and took photos of the tornado.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyThe tornado archive for Tennessee, 2021Warnings in Tennessee, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963677, 963678, 957708.